Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

May 12, 2017Catoosa County, Walker County, Georgia

NWS Atlanta, GA issued this special weather statement at May 12, 2017, 2:17 PM EDT for Catoosa County, Walker County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2017, 2:17 PM EDT (18:17 UTC)
Expired
May 12, 2017, 2:45 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Hail
0.75 in
Wind
50

Counties Catoosa County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 94 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

120 
WWUS82 KFFC 121817
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
217 PM EDT FRI MAY 12 2017
 
GAZ002>004-121845-
Whitfield GA-Catoosa GA-Walker GA-
217 PM EDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITFIELD...CATOOSA AND
WALKER COUNTIES UNTIL 245 PM EDT...

At 217 PM EDT...a strong thunderstorm was over Noble, or near
Lafayette...moving northeast at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent 
           cloud to ground lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of this storm include
Lafayette, Ringgold, Fort Oglethorpe, Chickamauga, Varnell, Tunnel
Hill, Cohutta, Naomi, Noble, Indian Springs, Wood Station,
Graysville, Blue Spring, Linwood, Boynton, Beaumont, Rock Spring, Red
Clay S.p. and Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8485 3497 8482 3463 8527 3476 8542
      3499 8513
TIME...MOT...LOC 1817Z 225DEG 25KT 3476 8529 

HAIL...0.75IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 12, 12:40 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 12, 12:40 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion...Updated
National Weather Service Peachtree City GA
1240 PM EDT Fri May 12 2017

.UPDATE...

12z Aviation update below.

Baker

&&

.PREV DISCUSSION... /Issued 356 AM EDT Fri May 12 2017/

.SHORT TERM /Today through Saturday/...
Regime will be dominated by an approaching rather broad low pressure
system translated by a upper shortwave that is progged to dampen as
it digs SEWD tonight into Saturday. Resultant pops and thunderstorm
coverage will be fairly difficult to pinpoint overall (especially if
you buy into one hi-res solution versus another). Have kept trend
similar to previous thinking and focused on areas of greatest
low/mid level forcing. Gradual ramp up from slight shower/isolated
storms in the far north this morning to likely/categorical pops
across NW majority of CWA by late afternoon/evening then broaden
out chances into Saturday morning as the trough axis/edge of
moisture field starts to push across the area. Still in a Marginal
Risk for Day 1 SPC outlook, though overall convective environment
not too impressive. Short term model consensus gets us in the
1000-1500 J/kg range of attainable CAPE later today but shear
parameters are marginal at best (mainly some 30-40 kts of deep
layer bulk shear). Nam BUFR soundings also indicate a mid level
cap could inhibit some greater destabilization. Will continue
mention of some strong or few severe possible with damaging winds
or up to quarter inch hail in the strongest storms.

Saturday afternoon will have a more SE transition to the instability
axis, though a couple strong storms could be possible mainly in east
central GA before aforementioned low/shortwave is east of the CWA.
Gradual clearing from the west should get the majority of the area
in partly cloudy to mostly clear by late afternoon and a return to a
N/NW flow.

Temps today should be close to slightly above climo norms given
increasing cloud cover and precip potential ahead of system, then
about 3-5 deg below norm for Saturday with a cooler/drier airmass
building in from the TN valley.

Baker

&&

.LONG TERM /Saturday Night through Thursday/...
The upper trough and surface front will just be exiting the
forecast area to start the long term with just small pops
for the far se counties for Saturday evening.

Otherwise a rather quiet long term forecast with dry weather
Sunday through Tuesday as an upper ridge moves over the forecast
area. A southerly flow eventually develops with some increasing low
level moisture while the upper ridge moves east of the area.
This allows for diurnal chances for showers and storms over mainly
the ne mountains on Wednesday and a larger portion of n and central
GA on Thursday.

Temperatures start within a couple degrees of normal through Sunday
night then rise above normal starting with highs on Monday.

BDL

&&

.AVIATION...
18Z Update...

Mainly VFR conditions expected outside of convection through 00Z.
Will see scattered to widespread MVFR conditions developing between
00Z and 06Z. Local areas of IFR or lower conditions developing 00-
06Z, becoming scattered 06Z-14Z. West to southwest winds 7-10kt w/
gusts 15-20kt through 00Z, diminishing somewhat to 3-7kt and
becoming a bit variable in direction after 00Z. Expecting scattered
or greater coverage of showers and thunderstorms moving into the
northwest currently to spread south and east across the area through
06Z then diminishing some in coverage.

//ATL Confidence...18Z Update...

Medium.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          84  62  75  55 /  70  70  60   0
Atlanta         81  64  76  58 /  70  80  50   0
Blairsville     75  57  72  47 /  80  80  50   0
Cartersville    79  61  75  54 /  70  80  40   0
Columbus        84  66  80  60 /  70  80  50   0
Gainesville     80  61  74  56 /  70  80  50   0
Macon           86  65  80  58 /  50  60  60   5
Rome            79  61  76  54 /  80  80  30   0
Peachtree City  82  62  76  56 /  70  80  50   0
Vidalia         90  67  82  62 /  20  60  60  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....BDL
AVIATION...Baker
Hazardous weather outlook, May 12, 4:35 AM EDT, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
435 AM EDT Fri May 12 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
435 AM EDT Fri May 12 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Thunderstorms are likely today into tonight. A few storms
may be severe with the main hazards being damaging winds,
hail, Frequent lightning and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Thunderstorms will be most likely over the east and southern
portions of the forecast area on Saturday.

No hazardous weather is expected Sunday through Tuesday. There
is a small chance for thunderstorms in the northeast mountains
Wednesday afternoon with chances across north and west central
Georgia on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, May 12, 2:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
217 PM EDT FRI MAY 12 2017

GAZ002>004-121845-
Whitfield GA-Catoosa GA-Walker GA-
217 PM EDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITFIELD...CATOOSA AND
WALKER COUNTIES UNTIL 245 PM EDT...

At 217 PM EDT...a strong thunderstorm was over Noble, or near
Lafayette...moving northeast at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lafayette, Ringgold, Fort Oglethorpe, Chickamauga, Varnell, Tunnel
Hill, Cohutta, Naomi, Noble, Indian Springs, Wood Station,
Graysville, Blue Spring, Linwood, Boynton, Beaumont, Rock Spring, Red
Clay S.p. and Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8485 3497 8482 3463 8527 3476 8542
      3499 8513
TIME...MOT...LOC 1817Z 225DEG 25KT 3476 8529

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:46 PM EDTSpecial Weather StatementFFCPolk29 min
May 12, 4:13 PM EDTSpecial Weather StatementFFCHaralson47 min
May 12, 4:21 PM EDTSpecial Weather StatementFFCBartow24 min
May 12, 4:46 PM EDTSpecial Weather StatementFFCCherokee44 min
May 12, 5:22 PM EDTSpecial Weather StatementFFCCobb, Paulding23 min
May 12, 5:45 PM EDTSpecial Weather StatementFFCForsyth30 min
May 12, 6:11 PM EDTSpecial Weather StatementFFCGwinnett34 min
May 12, 6:15 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett30 min
May 12, 6:25 PM EDTSpecial Weather StatementFFCHall50 min
May 12, 6:43 PM EDTSevere Thunderstorm WarningFFCBarrow, Gwinnett47 min
May 12, 7:01 PM EDTSpecial Weather StatementFFCBanks29 min
May 12, 7:47 PM EDTSpecial Weather StatementFFCChattooga43 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.